Texas, 2004Heavy Rain in Texas, July 24 to 25, 2004
July 24 to 25, 2004 · NWS MAF · 1 event in 1 county or zone
1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 24, 12:29 PM MST, 7 hours 31 minutes earlier.
Area forecast discussion, Jul 24, 12:29 PM MST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT SAT JUL 24 2004
.SHORT TERM...
GROWING CONCERN ABOUT FLOODING POTENTIAL THIS AFTERNOON AND TONIGHT
AND WILL ADD LOWER TRANS PECOS TO FLASH FLOOD WATCH. HAVE EXPANDED
LIKELY POPS INTO PECOS AND TERRELL COUNTIES. LINGERING SHOWERS FROM
OVERNIGHT ACTIVITY QUICKLY TRANSFORMED INTO THUNDERSTORMS THIS
MORNING. BY EARLY AFTERNOON THESE STORMS ARE LINING UP ACROSS THE
NORTHERN CWA ALONG A FRONTAL BOUNDARY THAT HAS STALLED OUT ACROSS
THE AREA. MODELS CONTINUE TO DEVELOP ABUNDANT PRECIPITATION ACROSS
THE AREA TONIGHT AND INTO TOMORROW WHICH SHOULD PUSH THE FRONT
SOUTHWARD. GIVEN THE CURRENT AND FORECASTED HIGH PRECIPITABLE WATER
READINGS BELIEVE MODEL QPF LOOKS REASONABLE... KMAF 12Z SOUNDING HAS
ALREADY INCREASED TO 1.47 INCHES AND IS FORECASTED TO APPROACH 1.70.
LOOK FOR A CLOUDY RAINY NIGHT. MAF HAS NOT HAD ANY MEASURED PRECIP
FOR THE MONTH OF JULY AND HAS FALLEN BEHIND IN YEARLY RAINFALL...
BUT HAS THE POTENTIAL TO CATCH UP TONIGHT. THUNDERSTORMS THAT
DEVELOP ARE EXPECTED TO BE SLOW MOVING AND CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN. MADE MINOR CHANGES TO GRIDS AS LOOK ON TRACK.
.LONG TERM...
ATTENTION FOCUSED ON FIRST 36 HOURS OF LONG TERM AS AN UNSEASONABLY
STRONG COLD FRONT PROPAGATES SOUTH ACROSS THE FA. FOCUS FOR THE HEAVY
RAINFALL EVENT EXPECTED TO BE ONGOING AT 12Z SUNDAY WILL SHIFT
SOUTH/WEST THROUGH THE DAY...AS BANDS OF CONVECTION EXPECTED TO
ACCOMPANY THE FRONT ACROSS THE FA. FORECAST PROFILES CONTINUE TO
INDICATE A PROLONGED PERIOD OF FLASH FLOOD POTENTIAL THROUGH SUNDAY
EVENING WITH PW VALUES IN EXCESS OF 1.5 INCHES PROGGED. WILL EXTEND
FLASH FLOOD WATCH THROUGH 20Z ALL ZONES WITH THREAT LIKELY SUBSIDING
ACROSS THE NORTHEAST BY LATE SUNDAY.
UNUSUALLY COOL/WET PATTERN TO REMAIN IN PLACE THROUGH THE FIRST OF
THE WORK WEEK AS SURFACE RIDGING REMAINS WELL ENTRENCHED OVER THE
CENTRAL U.S. WEAK TO MODERATE NORTHWEST FLOW WILL PERSIST OVER THE
AREA AS MID/UPPER LOW DEVELOPS OVER LOWER LEVEL COLD AIRMASS.
WAVES IN THIS FLOW WILL BE DIFFICULT TO TIME. WITH REMNANTS OF
STALLED BOUNDARY IN VICINITY OF THE MOUNTAINS WILL DRAW HIGHEST
GRIDDED POPS OVER THE WESTERN FA.
GRADUAL WARMING AND DRYING TREND PROGGED MID WEEK AND BEYOND. ONLY
VERY MINOR CHANGES MADE TO THE GRIDS BEYOND MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 65 78 63 82 / 60 40 30 20
CARLSBAD NM 65 76 64 80 / 70 60 40 30
DRYDEN TX 70 84 67 84 / 60 70 40 30
FORT STOCKTON TX 67 79 65 82 / 60 70 40 30
GUADALUPE PASS TX 59 70 61 75 / 70 60 40 30
HOBBS NM 65 78 63 83 / 60 40 30 30
MARFA TX 59 73 56 77 / 50 70 40 30
MIDLAND INTL AIRPORT TX 66 78 63 83 / 70 50 30 20
ODESSA TX 66 79 63 84 / 70 50 30 20
WINK TX 69 79 67 87 / 70 60 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TIL 20Z SUN ALL ZONES.
NM...FLASH FLOOD WATCH TIL 20Z SUN ALL ZONES.
&&
72/10
Hazardous weather outlook, Jul 24, 1:38 PM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT SAT JUL 24 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
338 PM CDT (238 PM MDT) SAT JUL 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG A SLOW MOVING
COLD FRONT WILL RESULT IN THE POTENTIAL FOR FLASH FLOODING ACROSS
SOUTHEASTERN NEW MEXICO... THE TRANS PECOS REGION... AND THE PERMIAN
BASIN TONIGHT. ALTHOUGH FLASH FLOODING IS THE MAIN CONCERN... AN
ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE
SUNDAY INTO MONDAY... ESPECIALLY FROM SOUTHEASTERN NEW MEXICO
SOUTHWARD ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND INTO THE BIG
BEND REGION. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE TONIGHT. SPOTTER GROUPS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.
In the hours before
Special weather statement, Jul 24, 3:48 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT SAT JUL 24 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
548 PM CDT (448 PM MDT) SAT JUL 24 2004
...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH EARLY EVENING...
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED NUMEROUS
REPORTS OF FUNNEL CLOUDS SINCE MIDDAY. DOPPLER RADAR CONTINUES TO
INDICATE NUMEROUS THUNDERSTORMS ACROSS A LARGE PART OF WEST TEXAS AND
SOUTHEAST NEW MEXICO. THIS ACTIVITY IS EXPECTED TO CONTINUE
THROUGH TONIGHT.
THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST
AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS THROUGH AT LEAST THE
MID EVENING HOURS.
TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...AND CAN
DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE
THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY
ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.
Local storm report, Jul 24, 7:51 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CDT SAT JUL 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD SNYDER 32.71N 100.92W
07/24/2004 SCURRY TX LAW ENFORCEMENT
SEVERAL HIGH WATER RESCUES IN TOWN
0515 PM FLASH FLOOD JAL 32.11N 103.19W
07/24/2004 LEA NM LAW ENFORCEMENT
6 TO 12 INCHES OF WATER OVER CITY STREETS
&&
AWIPSUSRHeavy Rain, Culberson
- When
- July 24, 8:00 PM MST to July 25, 11:00 AM MST
- Where
- Culberson County, Guadalupe Pass
- Measured
- 4.9
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
Thunderstorms and very heavy rainfall developed late Saturday along the advancing frontal boundary. This convection produced fifteen hour rainfall totals between three and five inches over the steep terrain of the Guadalupe Mountains. Runoff from the mountainous areas through numerous draws and canyons combined with additional storms over the adjacent plains of Eddy County, New Mexico resulting in life threatening flash flood conditions there on Sunday, July 25th.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kansas, July 24, 2004$950,000 · 5 events
- Damaging Wind in Arizona, July 24, 2004$150,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, July 24, 2004$29,000 · 50 kt wind · 4 events
- Flash Flood in Texas, July 24, 2004$30,000 · 1 event
- Lightning Strikes in Florida, July 24 to 26, 20041 injured · $5,000 · 2 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Florida, July 24, 2004$3,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Arkansas, July 24, 200452 kt wind · 2 events
- Hail and Damaging Wind in Arkansas, July 24, 200450 kt wind · 2 events
- Flash Flooding in Missouri, July 24, 20042 events
- Damaging Winds in Oklahoma, July 24, 200452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413977.